Iowa, 2017

Funnel Clouds in Iowa, August 13, 2017

August 13, 2017 · NWS DMX · 2 events in 2 counties and zones

A few showers were around and one produced a funnel cloud near St. Joseph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A few showers were around and one produced a funnel cloud near St. Joseph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 13, 11:26 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 13, 11:26 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1226 PM CDT Sun Aug 13 2017

...Updated for 18z Aviation Discussion...

.SHORT TERM.../Today through Tonight/
Issued at 401 AM CDT Sun Aug 13 2017

Two areas of precipitation currently ongoing with one across
southeast North Dakota and into west central Minnesota and the
other over eastern Nebraska and into far west central Iowa. Each
region is focused along the northern edges of two low level jet
maxes and regions of strong theta-e advection and greater
instability. The convection over eastern Nebraska has been
weakening over the last several hours with cloud tops warming and
lightning activity diminishing. CAM solutions have not been
initializing well overnight and remain too aggressive with
precipitation. Most solutions continue to focus over northwest
Iowa where no activity is occurring. Furthermore, the current
region of precipitation is moving east into a more stable and
drier air mass as the large surface high pressure remains
entrenched through the Mississippi Valley and Lake Michigan
region. Expect a continued degradation in activity over the next
several hours. Still uncertainty on how far east the precipitation
will reach this morning as the low level jet does veer into the
state. Overall most locations are expected to stay mostly dry
though a period of brief light rain could reach east towards
Interstate 35 before ending. Better instability arrives tonight
and should have renewed convection over northwest Iowa that will
gradually settle into central Iowa.

.LONG TERM.../Monday through Saturday/
Issued at 401 AM CDT Sun Aug 13 2017

The main forecast concern was focused on periodic precipitation
chances through mid-week. Leaned toward a blend of the ECMWF/GFS
throughout the forecast period even though the NAM seems be in
good agreement with these two through Tuesday. Overall, no
significant changes to the ongoing forecast.

Monday into Tuesday...weak upper level shortwave trough cuts
across Minnesota during the day Monday and brings some decent
forcing over northern Iowa. No significant deep moisture, but
enough in the mid- levels (b/t 850-700mb) to provide the threat of
elevated convection Monday. Low confidence in any heavy rain
threat, at least widespread across the forecast area. Boundary
lays up west to east across the state early Tuesday with another
upper level vort max coupled with some 700-500mb theta-e advection
looks to be enough for a few storms along and northern of Highway
30 to Minnesota border. Weak CAPE available, but enough present
to warrant mention of thunder early Tuesday.

Tuesday night into Wednesday...surface low pressure, 500mb
shortwave trough, and associated cold front look to bring
increasing rain chances late Tuesday night into Wednesday. Latest
ECMWF run suggest Iowa will be split between two 500mb vort maxes
placing the higher QPF amounts in Minnesota and Missouri but still
enough across the state to keep with higher chance to likely
pops. The GFS beginning to show this trend with the main vort max
cutting across Minnesota during the same time and then a second
shortwave trailing behind by Wednesday afternoon. Regardless of
solution, Wednesday appears to be the state's best chance of any
widespread convection and rainfall.

Thursday into saturday...trough moves east and allows for surface
high pressure to build into the state Thursday into Friday.
ECMWF/GFS have a shortwave that tries to push into western Iowa by
Friday morning but with the fairly strong surface high and plenty
of dry air in place, low confidence with any pops Thursday night
into Friday. Thus, decreased or removed them entirely during this
time.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1228 PM CDT Sun Aug 13 2017

VFR conditions have prevailed at the TAF sites with scattered
showers moving across central Iowa this morning and early this
afternoon. These showers may brush KALO and have mentioned it for
the afternoon hours. Also cannot rule out a rogue shower
affecting KMCW or KFOD, but have not mentioned at this time due to
lower confidence. Have continued VCTS later tonight at the
northern terminals and this is also where lower ceilings will
arrive toward sunrise Monday with MVFR restrictions. It's possible
these lower ceilings will reach farther south and east, but
confidence is lower given SREF guidance maintains the best chance
for lower ceilings over northwestern and north central Iowa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...Podrazik
AVIATION...Ansorge
Hazardous weather outlook, Aug 13, 4:58 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
558 AM CDT Sun Aug 13 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-141100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
558 AM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Non severe thunderstorms are possible today, mainly over northern
Iowa. Much of the area may see non severe thunderstorms tonight
into Monday. Additional rounds of scattered showers and
thunderstorms are possible across much of central Iowa again on
Tuesday continuing into Wednesday night. The severe weather threat
appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Humboldt

When
August 13, 12:30 PM CST
Where
Humboldt County, 3.29 mi NW of Livermore
Reported by
Trained Spotter
Coordinates
42.903, -94.227

A trained spotter reported a funnel cloud near US Hwy 169 just south of St. Joseph.

Funnel Cloud, Hancock

When
August 13, 1:21 PM CST
Where
Hancock County, 3.28 mi NNW of Hutchins
Reported by
Trained Spotter
Coordinates
43.145, -93.921

Public reported a funnel cloud via social media. This is a delayed report and time estimated from radar.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718723, 718727.